Some common medications can affect eyesight, and these side effects should be taken seriously.

Alpha-blockers, corticosteroids, acne medications, antibiotics, epilepsy and migraine medications, erectile dysfunction drugs, and osteoporosis medications are all known to affect the eyes.

Even if a medication seems essential, always tell your doctor if it is causing any eye symptoms. Some of these symptoms can become permanent if not addressed. Your doctor may lower your dosage or find an alternate medication that doesn’t present the same risk to your eyes.

medications that affect the eyes

Medications Known to Affect Eyesight

A number of medications have been linked to eye health and vision problems. We’ve outlined some of them below, but this is not an exhaustive list.

You should always mention any vision symptoms to your doctor as soon as possible. Just because a medication has a known link to eye-related side effects does not mean those effects are necessarily “normal” or that they can’t permanently damage your eyes. Your doctor is your best source of advice for these issues.

Acne Medication

A common acne medication, minocycline, is known to increase intracranial pressure. This increase in pressure can cause headaches too, although it won’t necessarily.

Increased pressure in the eye can lead to papilledema and blurred vision. If left untreated, it can become permanent.

Because this medication is commonly used by teenagers struggling with acne, it is important to impress upon them how serious vision symptoms are if they experience them. Advise them to report these symptoms right away if they occur.

Alpha-Blockers

Alpha-blockers, such as alfuzosin and tamsulosin, have been linked to blurred vision and eye pain. These medications can affect blood pressure, which can often have unforeseen effects on the eye.

Alpha-blockers should also be stopped prior to cataract surgery. They make changes to the iris that complicate cataract surgery. Remember to always report all medications you are on or have recently used to your doctor.

Antibiotics

According to Consumer Reports, the antibiotic ciprofloxacin has been linked to double vision in some users. They also note that the FDA has warned against its prescription, and it shouldn’t be used to treat common infections, with a similar warning for other fluoroquinolones.

Corticosteroids

Corticosteroids can have a number of effects on the eyes, including increasing the risk for glaucoma and permanent optic nerve damage with continued use. Steroids have also been linked to increasing your risk of cataracts and eye infection.

While corticosteroids have legitimate medical uses, they are a medication that doctors must be particularly careful when prescribing, particularly for prolonged use.

Epilepsy or Migraine Medication

Topiramate is an epilepsy and migraine medication that can cause angle-closure glaucoma. If not stopped, it can even cause permanent vision loss.

Topiramate may also have a statistically significant effect on the retinal nerve fiber, which is an important part of the ocular system.

Erectile Dysfunction Medication

Erectile dysfunction medications, such as Viagra, Cialis, Levitra, and their generic equivalents, can cause light sensitivity, blurriness, and even a bluish tint to one’s vision. In addition to their intended uses, these medications also affect blood flow to your ocular system.

Osteoporosis Medication

Osteoporosis medication has been linked to somewhat similar side effects as erectile dysfunction medication. Known side effects include blurred vision, light sensitivity, and conjunctivitis (inflammation).

When Should You Contact a Doctor?

Eye and vision symptoms should always be taken seriously. The eye is a sensitive organ and prolonged eye health problems can often worsen or become permanent.

A problem occurring for even a few minutes is often abnormal enough that you should contact a doctor immediately to make sure you don’t need further attention. When it comes to the eye, it is better to be proactive and have a doctor examine it.

Always treat severe vision symptoms, such as pain or significant blurriness, as a medical emergency. The paperwork provided with medication often lists common side effects and those that signal an emergency. Do not ignore a side effect listed as a sign of a potential problem.

Whenever you are prescribed any medication, it is generally a good idea to talk with your doctor about what to expect. Some side effects may be normal but inconvenient, while others can signal issues that your doctor will need to address.

Sometimes, this may mean taking you off your medication. Other times, it may mean lowering your dosage.

Eye Health Emergency Procedure

If you ever experience a sudden shift in your vision, moderate to severe eye pain, or otherwise have a serious reaction to any medication, do the following:

  • Alert someone nearby to the emergency in case your health deteriorates.
  • Call 911.
  • Calmly tell the 911 operator you are experiencing severe health problems, listing your symptoms.
  • Tell them your current location.
  • Answer all questions from the operator to the best of your ability. Common questions will include your medical history and the medications you’re taking.
  • If possible, get somewhere visible and easily accessible by emergency responders. Do not leave the location you gave to the emergency operator.

Medications & Eye Issues FAQs

  • Can certain medications affect your vision?

    Yes, medications can affect your vision, causing blurriness or dryness. In serious cases, they can cause permanent damage to the eyes. This is generally only with prolonged use.

  • How do I prevent damage to my eyes from medication?

    Inform your doctor of all medications you are taking and any eye symptoms you’re experiencing. If you notice any changes in vision, immediately inform your doctor.

References

Fluoroquinolones Are Too Risky for Common Infections. (May 2016). Consumer Reports.

Meds That Cause Blurred Vision, Hearing Loss, and More. (January 2017). Consumer Reports.

Systemic Drugs with Ocular Side Effects. (October 2011). Review of Ophthalmology.

Topiramate Induced Acute Angle Closure Glaucoma. (March 2008). The Open Ophthalmology Journal.

The information provided on this page should not be used in place of information provided by a doctor or specialist. To learn more, read our Privacy Policy and Editorial Policy pages.